Texas, 2015Damaging Wind in Texas, September 18, 2015
September 18, 2015 · NWS MAF · 1 event in 1 county or zone
A subtropical ridge was centered over northern Mexico with an upper level trough over the Intermountain West. There was good low level moisture, upslope winds, and instability present across southeast New Mexico and West Texas.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A subtropical ridge was centered over northern Mexico with an upper level trough over the Intermountain West. There was good low level moisture, upslope winds, and instability present across southeast New Mexico and West Texas. There was a difference of about 30 to 40 degrees between the temperature and dewpoint temperature which allowed for thunderstorms with gusty winds to develop.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Sep 18, 5:57 PM CST, 53 minutes earlier.
Area forecast discussion, Sep 18, 5:57 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
657 PM CDT FRI SEP 18 2015
.DISCUSSION...
Please see the 00Z aviation discussion below.
&&
.AVIATION...
Scattered thunderstorms are occurring across the area this
evening, with KCNM and KMAF in the best positions to experience
thunder/erratic gusty winds at the terminals over the next couple
hours. Precipitation chances will increase overnight and Saturday
as a cold front sinks south into the area, with VFR conditions
expected to degrade to MVFR as low ceilings filter in behind the
front. Thunderstorms will be possible along and ahead of the
front, particularly Saturday afternoon, when some storms could be
capable of producing hail in addition to strong wind and heavy
rain.
&&
.PREV DISCUSSION... /issued 255 PM CDT FRI SEP 18 2015/
DISCUSSION...
WV imagery shows the upper ridge has moved south, and is centered
over nrn Mexico, courtesy of a trough pushing thru the Midwest. To
the south, diurnal heating/destabilization has spawned a few
cells over the Davis Mtns.
Trailing the upper trough is a cold front, which latest sfc
obs/analysis has just entering the Texas Panhandle, w/3-4 mb/3-hr
pressure rises behind. Latest buffer soundings bring the pre-frontal
trough thru KMAF at around 10Z Saturday, w/the main front around
16Z. Ahead of the front, a line of convection is trying to develop
into the Wrn Low Rolling Plains, where the cap has diminished. As
the front moves south tonight, models develop this convection SW
into West Texas and Southeast New Mexico. Deep layer shear stays
north of the FA overnight, but increases south of I-20 on Saturday
along the front, which could lead to a few supercells w/large hail.
We'll mention this in the HWO for now. Fropa in the Guadalupes
could produce strong gap winds for a few hours around sunrise, but
they look to stay under warning criteria for now.
Cold front is forecast to stall somewhere in the lwr Trans Pecos
Saturday afternoon, before retreating north a bit Saturday evening
as sfc flow begins veering back to the ESE, w/convection tapering
off after midnight. The upper ridge then returns, and remains over
West Texas and Southeast New Mexico into the extended. Rain chances
will be confined to the NW zones, nearest the theta-e ridge axis to
the NW.
For temps, we've lowered them in the near-term, but the rebound will
be quick, to above-normal again by Sunday. However, long-range
models keep the extended relatively cool compared to the past week
or two.
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
Hazardous weather outlook, Sep 18, 12:50 PM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT FRI SEP 18 2015
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191900-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
150 PM CDT FRI SEP 18 2015 /1250 PM MDT FRI SEP 18 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE TODAY AND TONIGHT
ACROSS MUCH OF THE AREA. FREQUENT LIGHTNING... GUSTY WIND... AND
BRIEF HEAVY RAIN ARE POSSIBLE.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS MOST OF THE AREA
SATURDAY AND SATURDAY NIGHT. SOME OF THESE STORMS MAY BE SEVERE
WITH THE BEST CHANCES SOUTH OF I-20. LARGE HAIL WILL BE THE MAIN
THREAT WITH THESE STORMS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Sep 18, 3:59 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT FRI SEP 18 2015
TXZ075-182230-
PECOS TX-
459 PM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
530 PM CDT...
AT 459 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTH AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 251 AND 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3087 10282 3087 10303 3112 10309 3111 10274
TIME...MOT...LOC 2159Z 181DEG 5KT 3095 10293
AHASIC
Special weather statement, Sep 18, 4:28 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT FRI SEP 18 2015
TXZ075-182315-
PECOS TX-
528 PM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS COUNTY UNTIL
615 PM CDT...
AT 527 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
FORT STOCKTON-PECOS COUNTY AIRPORT...OR NEAR FORT STOCKTON...MOVING
NORTHEAST AT 5 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
FORT STOCKTON AND FORT STOCKTON-PECOS COUNTY AIRPORT.
THIS INCLUDES INTERSTATE 10 BETWEEN MILE MARKERS 255 AND 264.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3084 10286 3091 10300 3114 10296 3107 10262
TIME...MOT...LOC 2227Z 227DEG 6KT 3097 10288
84
Special weather statement, Sep 18, 4:44 PM CST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
544 PM CDT FRI SEP 18 2015
TXZ046-051-182315-
MARTIN TX-DAWSON TX-
544 PM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARTIN AND SOUTH
CENTRAL DAWSON COUNTIES UNTIL 615 PM CDT...
AT 543 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
THREE LEAGUES...OR 18 MILES SOUTH OF LAMESA...MOVING NORTHEAST AT 10
MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
THREE LEAGUES...FLOWER GROVE AND KLONDIKE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3238 10198 3248 10210 3260 10194 3246 10175
TIME...MOT...LOC 2243Z 233DEG 9KT 3246 10198
84
Special weather statement, Sep 18, 5:51 PM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
551 PM MDT FRI SEP 18 2015
NMZ028-190015-
EDDY COUNTY PLAINS NM-
551 PM MDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL EDDY COUNTY UNTIL
615 PM MDT...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
CAVERN CITY AIR TERMINAL...OR NEAR CARLSBAD...MOVING EAST AT 15 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
CARLSBAD...LOVING...MALAGA...CAVERN CITY AIR TERMINAL AND OTIS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3221 10440 3240 10434 3237 10402 3211 10410
TIME...MOT...LOC 2350Z 284DEG 12KT 3231 10429
AHASIC
Local storm report, Sep 18, 6:11 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
711 PM CDT FRI SEP 18 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM TSTM WND GST 3 S CARLSBAD 32.36N 104.24W
09/18/2015 M53 MPH EDDY NM ASOS
CARLSBAD ASOS GUSTED TO 53 KTS
0706 PM TSTM WND GST 3 S CARLSBAD 32.36N 104.24W
09/18/2015 M56 MPH EDDY NM ASOS
ASOS MEASURED 56 KT WIND GUST
&&
AHASICSpecial weather statement, Sep 18, 6:44 PM CST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
744 PM CDT FRI SEP 18 2015
TXZ050-051-061-062-190115-
ANDREWS TX-ECTOR TX-MARTIN TX-MIDLAND TX-
744 PM CDT FRI SEP 18 2015
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ECTOR...SOUTHEASTERN
ANDREWS...NORTHWESTERN MIDLAND AND SOUTHWESTERN MARTIN COUNTIES UNTIL
815 PM CDT...
AT 743 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MIDLAND AIRPARK...OR OVER MIDLAND...MOVING SOUTH AT 10 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
MIDLAND...ODESSA...MISSION DORADO...MIDLAND INTERNATIONAL AIRPORT...
WARFIELD...COTTON FLAT...MIDLAND INTERNATIONAL...MIDLAND AIRPARK AND
SKYWEST AIRPORT.
THIS INCLUDES INTERSTATE 20 BETWEEN MILE MARKERS 122 AND 142.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3210 10222 3209 10201 3185 10197 3187 10229
TIME...MOT...LOC 0043Z 002DEG 7KT 3203 10212
AHASIC
Thunderstorm Wind, Martin
- When
- September 18, 6:50 PM CST to 6:51 PM CST
- Where
- Martin County, Stanton
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 32.130, -101.800
A thunderstorm moved across Martin County and produced wind damage in Stanton. There were broken tree limbs and damaged car ports in Stanton. The cost of damage is a very rough estimate.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail in Nebraska, September 18, 2015$5.0 million · 2.75 in hail · 21 events
- Tornado and Flash Flooding in Illinois, September 18, 2015$130,000 · EF1 · 10 events
- Tornado in Kansas, September 18, 20151 injured · EF1 · 1 event
- Tornadoes in Missouri, September 18, 2015EF1 · 2 events
- Hail and Damaging Winds in Indiana, September 18 to 19, 20151 injured · 56 kt wind · 12 events
- Hail in Nebraska, September 18, 20151.75 in hail · 8 events
- Hail and Damaging Winds in Kansas, September 18, 20151 in hail · 7 events
- Hail and Damaging Winds in Indiana, September 18, 201570 kt wind · 4 events
- Flash Flood and Flood in Illinois, September 18 to 19, 20151 in hail · 4 events
- Frost and Freeze in California, September 18, 20152 events
- Damaging Winds in New Mexico, September 18, 201556 kt wind · 2 events
- Marine Thunderstorm Winds in Gulf of Mexico, September 18, 20152 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 597849.